Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 130, NWS Tallahassee, FL

December 22, 2004Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 22, 2004, 7:50 PM CST for Bay County, Walton County, Washington County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2004, 7:50 PM CST (01:50 UTC)
Expired
Dec 22, 2004, 8:30 PM CST
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Bay County, FL, Walton County, FL, Washington County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 7:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2004-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2004-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 230152
SVRTAE
FLC005-131-133-230230-
/X.NEW.KTAE.SV.W.0017.041223T0150Z-041223T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
750 PM CST WED DEC 22 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA
  SOUTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA
  EXTREME SOUTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 830 PM CST

* AT 846 PM EST(746 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  HOLLYWOOD BEACH...OR ABOUT 14 MILES WEST OF PANAMA CITY BEACH...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEMARY BEACH AND 6 MILES SOUTHEAST OF SEACREST BY 755 PM CST...
  SUNNYSIDE...HOLLYWOOD BEACH...LAGUNA BEACH AND GULF RESORT BEACH BY
  800 PM CST...
  LAIRD...WEST BAY AND SEMINOLE HILLS BY 810 PM CST...
  PINE LOG AND 11 MILES SOUTHEAST OF BRUCE BY 820 PM CST...
  6 MILES SOUTHEAST OF EBRO BY 825 PM CST...

ALSO EXPECT HEAVY DOWNPOURS AND FREQUENT LIGHTNING WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3020 8612 3013 8596 3035 8563 3051 8600

$$

10-BOLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 7:45 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 22, 7:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST WED DEC 22 2004

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM CST (2 AM EST) FOR
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...

.CURRENTLY...
A LOW PRESSURE SYSTEM IS RACING THROUGH THE SOUTHEAST STATES THIS
EVENING WITH A WARM FRONT LIFTING OVER THE AREA. LARGE AREAS OF RAIN
WILL MOVE ACROSS THE CWA THIS EVENING WITH EMBEDDED THUNDERSTORMS.
WITH THESE STORMS EXPECT STRONG GUSTY WINDS...HEAVY RAIN...AND THE
POSSIBILITY OF TORNADOES. MARINE CONDITIONS ARE EXTREMELY HAZARDOUS
WITH WINDS 25 TO 30 KTS AND GUSTY AND SEAS NEAR 11 FEET AT THE BUOYS
OFFSHORE. STRONG STORMS WILL ALSO IMPACT THE MARINE AREA OVER NIGHT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.

&&

BOLINSKI
Hazardous weather outlook, Dec 22, 4:23 AM CST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 AM EST WED DEC 22 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-222141-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
523 AM EST WED DEC 22 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...SLIGHT CHANCE OF SEVERE WEATHER TONIGHT...
...CHANCE OF FREEZING RAIN OR SLEET CHRISTMAS EVE AND CHRISTMAS
MORNING...
...MODERATE RISK OF RIP CURRENTS TODAY...
...SMALL CRAFT ADVISORY...

.DAY ONE...
A STRONG COLD FRONT WILL MOVE FROM EAST TO WEST ACROSS THE REGION
TONIGHT AND THURSDAY MORNING...BRINGING WITH IT WIDESPREAD RAIN
BEGINNING TODAY. THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER...MAINLY
TONIGHT AND EARLY THURSDAY MORNING IN THE FORM OF DAMAGING WINDS.
ALTHOUGH THERE WILL BE AMPLE VERTICAL WIND SHEAR TO SUPPORT SEVERE
STORMS...LIMITED INSTABILITY WILL TEND TO KEEP THE THREAT SMALL.
HOWEVER...IF THE INSTABILITY IS GREATER THAN EXPECTED THE SEVERE
WEATHER THREAT WOULD INCREASE DRAMATICALLY.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR HIGH WINDS AND SEAS
OVER THE PANHANDLE AND BIG BEND COASTAL WATERS. THIS ADVISORY WILL
LIKELY REMAIN THROUGH THURSDAY. THERE IS A MODERATE RISK OF RIP
CURRENTS ALONG THE PANHANDLE AND BIG BEND COAST TODAY.

.DAYS TWO THROUGH SEVEN...
SKIES WILL CLEAR THURSDAY AFTERNOON AS THE COLD FRONT MOVES SOUTH AND
EAST AWAY FROM OUR AREA. THE TAIL END OF THE FRONT WILL STALL IN THE
WESTERN GULF AS A WEAK AREA OF LOW PRESSURE DEVELOPS ALONG IT AND
MOVES EAST. THIS WILL CAUSE AN INCREASE IN CLOUDS AND RAIN CHANCES
FRIDAY AFTERNOON. BY LATE FRIDAY THERE COULD BE ENOUGH COLD AIR IN
PLACE TO CAUSE THE RAIN TO CHANGE OVER TO FREEZING RAIN OR SLEET.
THERE IS STILL A LOT OF UNCERTAINTY IN THIS FORECAST...BUT THE BEST
CHANCE FOR FROZEN PRECIPITATION WILL BE NORTH OF A LINE FROM
MAYO...TO APALACHICOLA...TO DESTIN FLORIDA...FRIDAY NIGHT INTO
CHRISTMAS MORNING.

THE COLD AIR WILL LIKELY BE TOO SHALLOW FOR SNOW...EXCEPT AROUND THE
DOTHAN AND ALBANY AREAS WHERE THE AIR WILL BE COLDER AND THE FREEZING
RAIN AND SLEET MAY CHANGE TO SNOW ON CHRISTMAS MORNING. RESIDENTS IN
SOUTHEAST ALABAMA...SOUTH GEORGIA...AND NORTHWEST FLORIDA SHOULD BE
AWARE THAT FREEZING RAIN IS POSSIBLE ON CHRISTMAS EVE AND CHRISTMAS
MORNING...WHICH WOULD MAKE TRAVELING VERY DANGEROUS. THIS FORECAST
WILL CONTINUE TO BE REFINED AS THE EVENT DRAWS CLOSER AND WE GET A
BETTER HANDLE ON HOW COLD THE AIR WILL BE AND THE TRACK AND INTENSITY
OF THE GULF LOW.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THE STORMS TONIGHT MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

FOURNIER

In the hours before

Special weather statement, Dec 22, 7:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EST WED DEC 22 2004

ALZ065>069-FLZ007>015-026-230700-
BAY FL-CALHOUN FL-COASTAL WALTON FL-COFFEE AL-DALE AL-FRANKLIN FL-
GENEVA AL-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-
JACKSON FL-LIBERTY FL-WASHINGTON FL-
INCLUDING THE CITIES OF...ABBEVILLE...APALACHICOLA...BLOUNTSTOWN...
BONIFAY...CALLAWAY...CARRABELLE...CHIPLEY...COTTONWOOD...DALEVILLE...
DE FUNIAK SPRINGS...DOWNTOWN DOTHAN...ELBA...ENTERPRISE...
FORT RUCKER...GENEVA...HEADLAND...MARIANNA...OZARK...PANAMA CITY...
PANAMA CITY BEACH...PORT ST. JOE...SANTA ROSA BEACH AND VERNON
815 PM EST WED DEC 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 100
AM CST THURSDAY MORNING(200 AM EST THURSDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY AND FRANKLIN.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

10-BOLINSKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:09 PM CSTSpecial Marine WarningTAE51 min
Dec 22, 9:59 PM CSTTornado WarningTAEBay, Walton31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.